Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2022, 6:36 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2022, 6:36 PM CDT (23:36 UTC)
- Expired
- Jul 2, 2022, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:48 PM CDT | HAIL 0.5 | 5 Wnw Clearwater, KS | ALSO HAD WINDS LESS THAN 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WUUS53 KICT 022336
SVRICT
KSC173-191-030015-
/O.NEW.KICT.SV.W.0182.220702T2336Z-220703T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
636 PM CDT Sat Jul 2 2022
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Sedgwick County in south central Kansas...
North central Sumner County in south central Kansas...
* Until 715 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located near Viola, or 7
miles west of Clearwater, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clearwater, Viola and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3751 9774 3764 9766 3761 9735 3734 9752
TIME...MOT...LOC 2336Z 299DEG 8KT 3754 9763
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR2 follow-up statements
814 WWUS53 KICT 022357 SVSICT Severe Weather Statement National Weather Service Wichita KS 657 PM CDT Sat Jul 2 2022 KSC173-191-030015- /O.CON.KICT.SV.W.0182.000000T0000Z-220703T0015Z/ Sedgwick KS-Sumner KS- 657 PM CDT Sat Jul 2 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTHWESTERN SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES... At 657 PM CDT, a severe thunderstorm was located near Clearwater, moving southeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clearwater, Viola and Lake Afton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3751 9774 3764 9762 3761 9735 3734 9752 TIME...MOT...LOC 2357Z 299DEG 8KT 3752 9758 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CUELLAR
556
WWUS53 KICT 030014
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
714 PM CDT Sat Jul 2 2022
KSC173-191-030024-
/O.EXP.KICT.SV.W.0182.000000T0000Z-220703T0015Z/
Sedgwick KS-Sumner KS-
714 PM CDT Sat Jul 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3751 9774 3764 9762 3761 9735 3734 9752
TIME...MOT...LOC 0014Z 299DEG 8KT 3750 9754
$$
CUELLARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:22 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 2, 6:22 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 PM CDT Sat Jul 2 2022 .SHORT TERM...(This evening through Tuesday night) Issued at 313 PM CDT Sat Jul 2 2022 A well defined monsoonal plume of moisture is currently stretched across New Mexico through Eastern Colorado and into Kansas this afternoon. Additionally, a weak frontal boundary is also draped across the region. These two synoptic factors provide a moisture rich environment with plenty of focus for showers and thunderstorms late this afternoon and into the overnight hours tonight. The main challenge for this activity will be timing and intensity. While there is plenty of focus to provide the needed trigger for this activity, mid level flow and shear is paltry at best. Additionally, upper level winds are weak and only in the 30kt range providing only a limited exhaust mechanism for thunderstorms to work with. This type of setup with good lapse rates, instability and high PW values usually provide a a good severe weather day but the aforementioned wind flow is almost destructive to the severe storm development. As such, while thunderstorms are expected this evening and into the overnight, the main threat looks to be remain very heavy rain with some flooding possibilities and an occasional storm with winds up to 60 mph. Sunday the monsoonal plume will begin to break over Eastern Colorado as ridging begins to build into the region again. The weak frontal boundary will also begin to retreat to the north and east slowly cutting off the moisture flow to the region. Showers and thunderstorms will remain a possibility Sunday but will be more restricted to the northern sections of the CWA. Temperatures will also rise but remain fairly close to normal for this time of year. Monday and into Tuesday, the ridge will continue to build and keep the main axis of the monsoonal moisture to the west and bring in brisk southerly winds over the region. Temperatures are expected to rise to above normal for Monday and Tuesday with low 100s likely across a good portion of the CWA. Records highs for this period are well out of reach as they are all in the 107-114 range from the dust bowl and 1980, some of the hottest years ever for the CWA. Metzger .LONG TERM...(Wednesday through Saturday) Issued at 313 PM CDT Sat Jul 2 2022 The extended range looks to start out continued hot and quiet with temperatures in the upper 90s and low 100s for Wednesday. The extent of the low 100s is a bit of a question as the ensemble cluster analysis places the chances of low 100s at an even 50/50 chance for this forecast cycle. This is mainly due to the differences in the ensemble families with the ECMWF being hottest and driest by far and the GFS and Canadian families bringing another frontal system close to the CWA. This makes the temperature forecast for the extended range rather tricky and could see temps a fair amount cooler in the extended if the GFS/Canadian solution proves to be correct. This will also increase the chances for showers and thunderstorms over the CWA as well. Again, the GFS/Canadian families show a decent amount more rain than the ECMWF. Cluster analysis for late next week do not show any definitive solution but do hint at the ridge breaking down allowing the monsoonal axis to encroach on the region once again. This solution would bring temperature down into the 90s and increase the chances for showers and thunderstorms again. Due to this uncertainty, did not stray much if at all from the initial input for this run but could see temperatures a little cooler than currently forecast. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CDT Sat Jul 2 2022 An area of showers and thunderstorms will be prevalent across the southern areas of the CWA for the first 12 hours of the TAF. KHUT, KICT and KCNU will be the most likely terminals to experience thunderstorm activity. Most of this activity is expected to bring MVFR and possibility IFR conditions for a brief period of time. This thunderstorm activity is expected to abate by 12Z tomorrow morning. By this time, VFR conditions are expected to dominate with breezy conditions likely by 17Z. The western areas of the region, including the KRSL, KGBD and KSLN terminals are expected to remain in VFR conditions through this TAF period with the thunderstorm activity expected to remain to the south and east. Around 17Z to 18Z, winds will pick up from the south and likely become gusty. Otherwise, no significant issues are expected. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 94 76 99 / 40 10 0 0 Hutchinson 70 94 75 99 / 30 10 0 0 Newton 70 92 76 97 / 40 20 0 0 ElDorado 70 91 75 97 / 40 20 0 0 Winfield-KWLD 72 93 75 98 / 40 10 0 0 Russell 69 95 75 100 / 20 20 10 0 Great Bend 70 95 75 100 / 10 20 0 0 Salina 70 93 76 99 / 20 20 10 0 McPherson 70 93 75 98 / 30 20 0 0 Coffeyville 72 93 75 97 / 40 20 0 0 Chanute 71 90 75 96 / 40 30 0 10 Iola 70 89 74 95 / 40 30 0 10 Parsons-KPPF 72 92 75 97 / 40 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...Metzger
Hazardous weather outlook, Jul 2, 3:29 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 329 PM CDT Sat Jul 2 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 329 PM CDT Sat Jul 2 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected to redevelop this afternoon into tonight, across mainly south-central and southeastern Kansas. A few of the storms could become strong or severe. The main threats will be localized downburst wind gusts around 60 mph, isolated hail to quarter size, and localized heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday More rounds of storms will be possible across the region, on Wednesday night through Friday night. Heat will build across the region for next week. Afternoon heat indices over 100 degrees are expected areawide Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 2, 5:25 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SAT JUL 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FUNNEL CLOUD 3 SSE MULVANE 37.44N 97.23W
07/02/2022 SUMNER KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED A SMALL
FUNNEL CLOUD ABOUT ONE-THIRD THE WAY TO THE
GROUND.
&&
ADKLocal storm report, Jul 2, 5:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SAT JUL 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 4 NW UDALL 37.43N 97.18W
07/02/2022 SUMNER KS TRAINED SPOTTER
&&
ADKSpecial weather statement, Jul 2, 5:35 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
535 PM CDT Sat Jul 2 2022
KSZ069-022300-
Butler KS-
535 PM CDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of west central Butler
County through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andover, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andover, Augusta, Santa Fe Lake and Augusta Municipal Airport.
This includes Interstate 35 between Mile Markers 55 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 9715 3780 9706 3774 9682 3764 9700
3762 9715
TIME...MOT...LOC 2235Z 231DEG 14KT 3765 9707
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, Jul 2, 5:59 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT Sat Jul 2 2022
KSZ069-022345-
Butler KS-
559 PM CDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of west central Butler
County through 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Augusta, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, El Dorado Airport,
Santa Fe Lake and Augusta Municipal Airport.
This includes Interstate 35 between Mile Markers 55 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 9715 3783 9715 3786 9694 3776 9678
3762 9695
TIME...MOT...LOC 2257Z 231DEG 12KT 3772 9703
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CUELLARSpecial weather statement, Jul 2, 6:13 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
613 PM CDT Sat Jul 2 2022
KSZ053-030000-
Chase KS-
613 PM CDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of northwestern Chase
County through 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Florence, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bazaar, Elmdale and Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 9669 3826 9651 3817 9684 3835 9684
3835 9682 3840 9682
TIME...MOT...LOC 2313Z 336DEG 7KT 3835 9676
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARSpecial weather statement, Jul 2, 6:33 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
633 PM CDT Sat Jul 2 2022
KSZ082-083-092-030015-
Sumner KS-Sedgwick KS-Kingman KS-
633 PM CDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of southern Sedgwick,
southeastern Kingman and northern Sumner Counties through 715 PM
CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viola, or 6 miles northwest of Clearwater, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Goddard, Rose Hill,
Clearwater, Cheney, Belle Plaine, Garden Plain, Downtown Wichita,
Eastborough, Norwich, Viola, West Wichita, East Wichita, Eisenhower
National Airport, Mcconnell Air Force Base and South Wichita.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 9.
Interstate 35 between Mile Markers 29 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3741 9793 3763 9794 3775 9715 3740 9715
TIME...MOT...LOC 2332Z 285DEG 8KT 3756 9760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:29 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Jul 1, 7:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
| Jul 2, 12:09 AM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| Jul 2, 12:47 AM CDT | Special Weather Statement | ICT | Ellsworth | 28 min |
| Jul 2, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| Jul 2, 1:53 AM CDT | Special Weather Statement | ICT | Ellsworth | 37 min |
| Jul 2, 2:31 AM CDT | Areal Flood Warning | ICT | Ellsworth | 7 hr |
| Jul 2, 2:37 AM CDT | Special Weather Statement | ICT | Ellsworth | 38 min |
| Jul 2, 3:27 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Jul 2, 4:00 AM CDT | Areal Flood Warning | ICT | Saline | 10 hr |
| Jul 2, 4:46 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Jul 2, 5:16 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 5:23 PM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Jul 2, 5:35 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Jul 2, 5:59 PM CDT | Special Weather Statement | ICT | Butler | 46 min |
| Jul 2, 6:13 PM CDT | Special Weather Statement | ICT | Chase | 47 min |
| Jul 2, 6:33 PM CDT | Special Weather Statement | ICT | Sedgwick | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.